Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 77, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 22, 2019, 6:31 PM EDT for 5 counties in South Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2019, 6:31 PM EDT (22:31 UTC)
- Expired
- Jun 22, 2019, 7:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Calhoun County, SC, Clarendon County, SC, Orangeburg County, SC, Richland County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 40 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 2:08 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 123 J/kg
- Mixed-layer CIN
- -376 J/kg
- Mixed-layer LCL
- 1460 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
114
WUUS52 KCAE 222231
SVRCAE
SCC017-027-075-079-085-222315-
/O.NEW.KCAE.SV.W.0077.190622T2231Z-190622T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
631 PM EDT Sat Jun 22 2019
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Calhoun County in central South Carolina...
Northwestern Clarendon County in central South Carolina...
Southwestern Sumter County in central South Carolina...
Orangeburg County in central South Carolina...
Southeastern Richland County in central South Carolina...
* Until 715 PM EDT.
* At 631 PM EDT, severe thunderstorms were located along a line
extending from near Sandy Run to 8 miles north of Blackville,
moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Orangeburg, Brookdale, St. Matthews, Bowman, Claflin College, South
Carolina State University, Orangeburg County Airport, Sandy Run,
Poinsett State Park, Edisto Gardens, North, Pinewood, Springfield,
Cameron, Neeses, Norway, Rowesville, Woodford, Paxville and
Cordova.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3383 8019 3356 8074 3329 8058 3324 8068
3342 8119 3344 8121 3348 8130 3349 8137
3366 8119 3376 8093 3377 8094 3378 8101
3375 8104 3375 8106 3381 8104 3382 8083
TIME...MOT...LOC 2231Z 273DEG 30KT 3375 8099 3348 8123
HAIL...0.75IN
WIND...60MPH
$$
fwa2 follow-up statements
526
WWUS52 KCAE 222253
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
653 PM EDT Sat Jun 22 2019
SCC017-027-075-079-085-222315-
/O.CON.KCAE.SV.W.0077.000000T0000Z-190622T2315Z/
Calhoun SC-Clarendon SC-Sumter SC-Orangeburg SC-Richland SC-
653 PM EDT Sat Jun 22 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR CALHOUN...NORTHWESTERN CLARENDON...SOUTHWESTERN SUMTER...CENTRAL
ORANGEBURG AND SOUTHEASTERN RICHLAND COUNTIES...
At 652 PM EDT, severe thunderstorms were located along a line
extending from near St. Matthews to 9 miles west of Edisto Gardens,
moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Orangeburg, Brookdale, St. Matthews, Bowman, Poinsett State Park,
Claflin College, South Carolina State University, Pinewood, Cameron,
Paxville, Fort Motte, Yonder Field, Brogdon, Privateer, Wilkinson
Heights and Lakewood.
LAT...LON 3383 8019 3356 8074 3329 8058 3324 8068
3372 8101 3375 8096 3376 8093 3377 8092
3382 8083
TIME...MOT...LOC 2252Z 273DEG 30KT 3374 8080 3347 8104
HAIL...0.75IN
WIND...60MPH
$$
fwa393
WWUS52 KCAE 222305
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
705 PM EDT Sat Jun 22 2019
SCC017-027-075-079-085-222315-
/O.EXP.KCAE.SV.W.0077.000000T0000Z-190622T2315Z/
Calhoun SC-Clarendon SC-Sumter SC-Orangeburg SC-Richland SC-
705 PM EDT Sat Jun 22 2019
...THE SEVERE THUNDERSTORM WARNING FOR CALHOUN...NORTHWESTERN
CLARENDON...SOUTHWESTERN SUMTER...CENTRAL ORANGEBURG AND SOUTHEASTERN
RICHLAND COUNTIES WILL EXPIRE AT 715 PM EDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central South Carolina.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Columbia.
LAT...LON 3383 8019 3356 8074 3329 8058 3324 8068
3372 8101 3375 8096 3376 8093 3377 8092
3382 8083
TIME...MOT...LOC 2305Z 273DEG 30KT 3374 8069 3347 8093
$$
fwaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:00 PM EDT, 4 hours 31 minutes earlier.
Area forecast discussion, Jun 22, 2:00 PM EDT, 4 hours 31 minutes before
Area Forecast Discussion National Weather Service Columbia SC 200 PM EDT Sat Jun 22 2019 .SYNOPSIS... A frontal boundary will remain in the forecast area through tonight bringing a possibility of severe thunderstorms. The front will become diffuse under upper ridging early next week and this pattern supports mainly scattered afternoon thunderstorms and above normal temperatures. && .NEAR TERM /THROUGH TONIGHT/... The main concern again is...the increasing potential for organized severe thunderstorms this afternoon into the early evening. Another mesoscale convective system (MCS) in the Carolina Mountains at 17z is forecast to move southeast in northwest flow aloft and move across the region through early evening. In addition, convection increasing in east central GA near outflow boundaries where instability strong to extreme moving toward the CSRA likely to intensify. The meso-analysis across our area at 17z...A low level cap and negative CAPE has kept clouds at bay and weaker surface based instability through the early afternoon. However a closer look at the area laps and forecast soundings suggest a somewhat loaded gun sounding with considerable CAPE in the mixed layer MUCAPE 3000-4000 J/kg across the southern CWA. The effective deep layer shear near 30 knots is a concern. The potentially strong to extreme instability across the southern CWA should be enough to sustain or promote severe convection given the relatively strong deep layer effective shear. SPC has a good part of the CWA in enhanced risk of severe weather...even deeper into the capped environment...and a convective watch appears likely. The high resolution models all show convection in the area with different solutions...but expect most storms to move east of the area after 00z. high pops early then Decreasing pops overnight. Heavy rain possible with high precipitable water but storm movement should limit precip amounts. Temperatures again in the low 70s for lows. Stratus may develop across the north Midlands after midnight and spread south as boundary shift to the south. && .SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/... Upper ridge axis just to the west of the region. The latest models appear to shift the frontal boundary a little further south, so the stronger instability may be in Georgia or across the western CWA/CSRA. The northern Midlands should be in a more stable environment than previous days. Expect slightly cooler temperatures due to considerable clouds at least early and the frontal boundary further south, so cut temps a bit. With weak short waves rotating over ridge and possibly moderate instability and high low-level moisture, scattered afternoon convection expected but severe threat appears lower. && .LONG TERM /MONDAY THROUGH SATURDAY/... The weather pattern over the Southeast U.S. transitions from a northwest flow aloft to a building summer time ridge axis during the next week. Increased subsidence, the lack of significant upper level forcing, and rising H5 heights will lead to a slight chance of diurnal convection Monday through Tuesday. A low level southerly flow later next week will increase POPs to a chance of afternoon and evening showers and thunderstorms Wednesday through Saturday. Temperatures will be near normal for late June. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Surface boundary across the area to focus convection/convergence this evening. Scattered cumulus across the area early this afternoon with some mid level clouds. Another mesoscale convective system moving southeast from the Carolina Mountains across the region late this afternoon and early evening. Other storms approaching from east central Georgia. Despite capping at the moment, The air mass will be strongly unstable across the region through the early evening. Brief restrictions expected early evening associated with convection. gusty winds also possible near storms mainly from the west- northwest direction, possibly in excess of 30 knots. Frontal boundary shifts south overnight, stratus may develop late tonight although confidence not high. This will result in IFR ceilings at CAE/CUB and possibly OGB. Brief fog possible at all terminals with light winds in the boundary layer. Ceilings should improve by 14z-16z. Light winds becoming northwest or north after 12z. .EXTENDED AVIATION OUTLOOK...Scattered mainly afternoon and evening thunderstorms and associated restrictions will occur during the period. A few locations may have early morning stratus and fog. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jun 22, 6:16 PM EDT, 15 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 616 PM EDT Sat Jun 22 2019 GAZ040-063-064-SCZ016-018-020-021-025-026-115-116-232230- Lincoln-McDuffie-Columbia-Chesterfield-McCormick-Newberry-Fairfield- Edgefield-Saluda-Northern Lancaster-Southern Lancaster- 616 PM EDT Sat Jun 22 2019 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GAZ065-077-SCZ022-027>031-035>038-041-232230- Richmond-Burke-Kershaw-Lexington-Richland-Lee-Aiken-Sumter-Barnwell- Orangeburg-Calhoun-Clarendon-Bamberg- 616 PM EDT Sat Jun 22 2019 ...SEVERE THUNDERSTORM WATCH 424 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Marginal risk of severe thunderstorms mainly across the west/south Midlands and CSRA. Damaging wind main threat. .SPOTTER INFORMATION STATEMENT... Continue Spotter activation.
In the hours before
Local storm report, Jun 22, 6:12 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
612 PM EDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM TSTM WND GST 2 NNW CHERRYVALE 33.98N 80.47W
06/22/2019 M50 MPH SUMTER SC ASOS
SHAW AFB ASOS REPORTED GUST OF 50 MPH.
&&
DALocal storm report, Jun 22, 6:18 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
618 PM EDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG 4 N CAMDEN 34.33N 80.60W
06/22/2019 KERSHAW SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTED TREES DOWN ON
HIGHWAY 521 AT LOCKHART ROAD.
&&
LMLocal storm report, Jun 22, 6:23 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
623 PM EDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM TSTM WND GST 2 S ORANGEBURG 33.46N 80.86W
06/22/2019 M49 MPH ORANGEBURG SC ASOS
ORANGEBURG MUNICIPAL AIRPORT ASOS REPORTED
WIND GUST OF 49 MPH.
&&
DALocal storm report, Jun 22, 6:25 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
625 PM EDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST 1 NNW CHERRYVALE 33.97N 80.47W
06/22/2019 M51 MPH SUMTER SC ASOS
SHAW AFB ASOS REPORTED 51-MPH WIND GUST.
&&
DALocal storm report, Jun 22, 6:26 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
626 PM EDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 6 ESE GASTON 33.79N 80.99W
06/22/2019 CALHOUN SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTED TREES DOWN ON I-26
NEAR MILE MARKER 137.
&&
LMLocal storm report, Jun 22, 6:29 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
629 PM EDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 3 SSE LAKEWOOD 33.82N 80.33W
06/22/2019 SUMTER SC LAW ENFORCEMENT
TREES REPORTED DOWN ON OLD MANNING ROAD.
&&
DAThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 2:26 AM EDT | Special Weather Statement | CAE | McCormick | 19 min |
| Jun 22, 2:42 AM EDT | Severe Thunderstorm Warning | CAE | McCormick | 48 min |
| Jun 22, 3:14 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield, Newberry, Saluda | 61 min |
| Jun 22, 3:44 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Fairfield, Lexington | 61 min |
| Jun 22, 3:58 AM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Fairfield, Kershaw, Lancaster, Richland | 62 min |
| Jun 22, 4:05 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Calhoun, Orangeburg | 55 min |
| Jun 22, 4:22 AM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Chesterfield, Clarendon, Kershaw, Lancaster, Lee and 1 more | 53 min |
| Jun 22, 4:37 AM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Calhoun, Clarendon, Orangeburg | 53 min |
| Jun 22, 5:13 AM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Lee, Sumter | 32 min |
| Jun 22, 4:04 PM EDT | Special Weather Statement | CAE | McCormick | 41 min |
| Jun 22, 4:07 PM EDT | Special Weather Statement | CAE | Lancaster | 23 min |
| Jun 22, 4:23 PM EDT | Special Weather Statement | CAE | Fairfield, Lancaster | 52 min |
| Jun 22, 4:23 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 52 min |
| Jun 22, 4:32 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Fairfield, Kershaw, Lancaster, Newberry | 43 min |
| Jun 22, 4:34 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 41 min |
| Jun 22, 5:15 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 45 min |
| Jun 22, 5:22 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lexington, Richland | 38 min |
| Jun 22, 5:25 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 35 min |
| Jun 22, 5:48 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Kershaw, Lee, Richland, Sumter | 42 min |
| Jun 22, 6:15 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg, Sumter | 60 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.